The Great INR Balancing Act

Living with a chronic disease/condition comes with up swings and down swings. Things are good, then not so good. It is a balancing act to stay healthy. Yesterday; great news, today; less great news. Below is an explain-y section, and a vent-y section.

Explain-y: Living with a mechanical valve means that I must be on the drug Warfarin (Coumadin) for life. Warfarin is an anticoagulant, which means it slows down the clotting factors in the bloodstream. This is prescribed to patients with mechanical valve because the platelets tend to stick or snag on the edges and surface of the synthetic valve. When the platelets snag, they begin to clot, forming a blood clot, which can then dislodge and cause deep vein thrombosis, heart attack, or a stroke.  Super bummer right?

Warfarin/ Coumadin are often dubbed as ‘bloodthinners’, though they DO NOT thin the blood. ‘Bloodthinning’ implies that the viscosity of the blood changes (Think ketchup vs. water). These drugs are anticoagulants. The term ‘bloodthinner’ is simply a nickname and not to be taken literally.

That being said, even doctors and nurses will use the term ‘bloodthinner’, though I will not for the remainder of this post. The anticoagulant factors in the blood can be measured using a simple blood test called the Prothrombin time (PT) test, which generates a number called the international normalized ratio (INR). A person that is not on Warfarin/ Coumadin will have an INR of 1.0. Someone who has a mechanical valve will usually be directed to maintain an INR between the range of 2.0-3.0. My cardiologist likes me to stay between 2.0-2.5, though it is difficult to stay within that small of a range. Basically, I am tested every other week, and if my INR is too low (under 2.0) they increase my daily dose), and if my INR is too high (above 3.0), they lower my daily dose.

There are lots of risks and factors to keep in mind when you are taking anticuagulation therapy medication like Coumadin. I’ll let you read about how Vitamin-K (found in leafy greens) affects INR, how having a high INR can be dangerous, and other factors by clicking this link.

IMG_2721

Please excuse my Bitmoji use.

Vent-y: For months and months my INR has been stable, but all of a sudden (last week) my  INR was measured at 4.3! That is certainly the highest it has ever been. They adjusted my dose, and ordered me to take my PT two days later. When I took it again, it was measured at 1.5! Too low! Two days after that (today), I measured again and…. 1.4! It is very frustrating, especially since this is a chronic condition, and this problem will spontaneously occur (hopefully rarely) for the rest of my life. As frequent readers of this blog my recall, last year I lost a fellow valver, cyclist, and friend due to deep vein thrombosis/ brain embolism due to clotting issues associated with his mechanical valve.

10 thoughts on “The Great INR Balancing Act

      1. Jason

        I’ve been in it since 1997 due to two artificial heart valves. Have you had any issues with weight gain over the past 3 years?

      2. Anthony DiLemme Post author

        No I haven’t. I work out constantly. I do carry a tad more fat in my mid-region, but that happens to everyone at my age.
        have you? If so, do you know why?

  1. Jason

    Although the medical / pharmaceutical world will say weight gain is not a side effect of Warfarin use, it is unless you have a specific genetic makeup. Nobody will admit it on the record, but a few of my Cardiologist have admitted it off the record. Be very careful of your mid-section. That is where Warfarin users store excessive fat (Where. Like you, I am a cyclist. Started riding again in June 2012, and weighed 250 lbs. In almost 4 years I have put over 8000 miles on the road and dirt. My diet is very clean, I drink water, 1.5 cups of coffee per day, and I do drink a few craft beers on the weekend. NO SODA or SUGAR FILLED JUICES! I have blood work done once a year, and everything is within normal ranges. One time overweight people who ride as much as I do have lost 30-50 lbs. I have lost a whopping 15-17 lbs. I’m pushing for 4000 miles this year to see if I can break the plateau, but as I type this I don’t see any results as I am getting close to my first 1000 miles this year. Do I know why? I’m pretty sure, but nobody will admit it and find a way to fix the problem. FYI, before I had my heart valves replaced I was 183 lbs with 9-10% body fat.

    Reply
  2. Jason

    I’ll think about it. In reading your blog, I think we live very close. I found your blog a while back looking for off the wall Warfarin info.

    Reply
  3. Rasha

    Thanks for sharing your frustrations! I am in the “struggle” as well. I test every week and cannot seem to keep consistent INR levels. I’m on a high dose (12mg/a day) and still seem to stay in the 1.7 range. I am trying to lose weight so I am eating better but I haven’t lost anything…

    Reply
  4. Dan

    I am searching the internet but can’t find any medical journal about warfarin causing weight gain. Is there any science behind this hypothesis?

    Also, you had a friend with mechanical heart valve suddenly die of a stroke. Really scary!! I hear so much about people with mechanical valves going 40 years with no problem. Any idea how this happened to him? I don’t want to dredge up an old wound, but I often learn more from the experience of other “valvers” than I do from the docs. Thanks.

    Reply
    1. Anthony DiLemme Post author

      Where did you see this hypothesis or how did you form it? I’ve never heard of it, and I would never (based on my knowledge of how the drug works) form that hypothesis myself. Did you experience weight gain after heart surgery? Did they put you on warfarin after heart surgery as well? Many people gain weight after heart surgery due to diet changes, and especially the reduction of physical activity. I’m not sure if thats what is going on with you or not.
      My friend Matt passed from a clot going to the brain. I tell the whole story here, which is everything I know: https://robovalve.blog/2015/08/14/ride/
      Some sort of clot formed right after his surgery. This can happen to anyone with a mechanical valve so make sure you stay within range with your INR. I agree that we can learn a lot from each other, but please trust your doctors as well 🙂
      Anthony

      Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s